Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 22, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 24, 2016, 1:38 AM CDT for Rawlins County, Kansas; Hitchcock County, Nebraska. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2016, 1:38 AM CDT (06:38 UTC)
- Expired
- Apr 24, 2016, 1:55 AM CDT
- In force
- 17 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Rawlins County, KS, Hitchcock County, NE
The radar
The Goodland radar (KGLD), 105 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 866 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 2063 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
422
WUUS53 KGLD 240638
SVRGLD
KSC153-NEC087-240715-
/O.NEW.KGLD.SV.W.0022.160424T0638Z-160424T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
138 AM CDT SUN APR 24 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL RAWLINS COUNTY IN NORTHWESTERN KANSAS...
SOUTHEASTERN HITCHCOCK COUNTY IN SOUTHWESTERN NEBRASKA...
* UNTIL 215 AM CDT
* AT 138 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
LUDELL...OR 12 MILES NORTH OF ATWOOD...MOVING NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CULBERTSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3993 10091 4001 10109 4027 10093 4026 10082
4010 10076
TIME...MOT...LOC 0638Z 214DEG 44KT 3999 10098
HAIL...1.00IN
WIND...60MPH
$$
JN1 follow-up statement
252
WWUS53 KGLD 240655
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
155 AM CDT SUN APR 24 2016
KSC153-NEC087-240705-
/O.CAN.KGLD.SV.W.0022.000000T0000Z-160424T0715Z/
RAWLINS KS-HITCHCOCK NE-
155 AM CDT SUN APR 24 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL RAWLINS AND
SOUTHEASTERN HITCHCOCK COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN CANCELLED. HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3993 10091 4001 10109 4027 10093 4026 10082
4010 10076
TIME...MOT...LOC 0654Z 214DEG 44KT 4017 10082
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 11:45 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Apr 23, 11:45 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1045 PM MDT SAT APR 23 2016 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 133 PM MDT SAT APR 23 2016 THERE IS STILL A MARGINAL THREAT OF SEVERE WEATHER ACROSS THE FORECAST AREA TONIGHT ALONG AND AHEAD OF THE SURFACE TROUGH ASSOCIATED WITH A SHORT WAVE TROUGH ALOFT THAT LIFTS OUT ACROSS THE CENTRAL HIGH PLAINS REGION AHEAD OF THE MAIN LOW PRESSURE SYSTEM EXPECTED TO MOVE INTO THE NORTHERN HIGH PLAINS ON SUNDAY. THUNDERSTORMS DEVELOPMENT AND STORMS MOVING ACROSS THE REGION SHOULD BE CONFINED MAINLY TO THE 01Z-07Z TIME FRAME. THE INITIAL SURFACE TROUGH WILL MOVE THROUGH THE FORECAST AREA BETWEEN 06Z-09Z OVERNIGHT. THE SURFACE TROUGH WILL RETROGRADE AND REINTENSIFY DURING THE DAY ON SUNDAY WITH THE APPROACH OF THE MAIN UPPER LOW...KEEPING SURFACE WINDS GENERALLY WESTERLY WITH AN INCREASE IN WIND SPEEDS LATE IN THE DAY AS THE GRADIENT INCREASE WITH THE THROUGH DEEPENING INTO THE PANHANDLE REGION. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 329 PM MDT SAT APR 23 2016 FOR THIS EXTENDED FORECAST PERIOD...AN ACTIVE WEATHER PATTERN IS STILL ANTICIPATED TO ENVELOP THE UNITED STATES. THIS WILL RESULT IN SEVERAL LARGE UPPER LEVEL DISTURBANCES EJECTING OVER THE HIGH PLAINS. THE TWO KEY DISTURBANCES TO FOCUS ON ARE THE ONES MOVING THROUGH TUESDAY INTO WEDNESDAY AND ONCE AGAIN FRIDAY INTO SATURDAY. BEGINNING WITH TOMORROW NIGHT INTO MONDAY...BENIGN WEATHER IS ANTICIPATED ACROSS THE REGION. NO PRECIPITATION IS FORECAST DUE TO A DRY AIRMASS AND A PASSING SHORTWAVE RIDGE. A WEAK COLD FRONT SLIPS THROUGH TOMORROW EVENING. THIS SHALL LEAD TO COOLER HIGH TEMPERATURES MONDAY AND SLIGHTLY DRIER AIR. WINDS BEGIN TO SHIFT AROUND TO THE SOUTHEAST MONDAY AFTERNOON AS A WEAK HIGH PRESSURE DEPARTS. AS THIS HAPPENS...MOISTURE RETURN FROM THE SOUTHEAST BEGINS TO HAVE A MUCH LARGE EFFECT. ON MONDAY EVENING...A SUBTLE DISTURBANCES PASSES THROUGH THE REGION. A FEW STORMS MAY DEVELOP OVER CENTRAL COLORADO AND SPREAD NORTHEAST INTO NORTHEAST COLORADO. OVERALL...AM NOT ANTICIPATING THIS TO BE ANYTHING MAJOR. MINIMAL MUCAPE AND REMAINING DRY AIR INDICATE A FEW THUNDERSTORMS MAY BE POSSIBLE BUT ALL STORMS WILL REMAIN WELL BELOW SEVERE LIMITS. MOISTURE RETURN CONTINUES MONDAY NIGHT INTO TUESDAY AS A SURFACE LOW DEEPENS OVER SOUTHEAST COLORADO. SOUTHEAST WINDS OF 10-20 MPH CONTINUE TO PUMP RICH MOISTURE IN. IN ADDITION...A LOW LEVEL JET IS EXPECTED TO DEVELOP. WOULD NOT BE SURPRISED IF A FEW ELEVATED THUNDERSTORMS POP DURING THE OVERNIGHT HOURS. WHAT IS MORE LIKELY IS SHOWERS/DRIZZLE/FOG DEVELOP AS A RESULT OF A WEAK DISTURBANCE...THE LOW LEVEL JET...MOISTURE RETURN AND A STRONG LOW LEVEL INVERSION. INSTABILITY MAY BE HIGH ENOUGH FOR SOME ISOLATED THUNDERSTORMS SO KEPT THUNDERSTORM MENTION FOR NOW. TUESDAY HAS THE POTENTIAL TO BE AN ACTIVE SEVERE WEATHER DAY ACROSS THE REGION. FORECAST GUIDANCE DIFFERS SIGNIFICANTLY ON THE LOCATION OF AN INCOMING DRYLINE...STRENGTH OF THE CAP AND AMOUNT OF INSTABILITY. AS A RESULT...CONFIDENCE IS LOW ON WHERE THE STORMS WILL FIRE AND HOW SIGNIFICANT THEY WILL BE. WITH THE STRONG SURFACE LOW COMING IN AND A STRONG WIND FIELD ALOFT...SHEAR WILL BE MORE THAN ENOUGH FOR SUPERCELL THUNDERSTORMS AND POTENTIAL TORNADOES. APPROPRIATELY...THE STORM PREDICTION CENTER HAS ALREADY INCLUDED PARTS OF THE EASTERN FORECAST AREA UNDER A SLIGHT RISK FOR SEVERE WEATHER. THIS THREAT NEEDS TO BE MONITORED CLOSELY OVER THE COMING DAYS. AFTER A COOL DOWN...THE NEXT DISTURBANCE EJECTS OVER THE HIGH PLAINS KICKS OUT FRIDAY INTO SATURDAY. AS IT STANDS RIGHT NOW...THE ATMOSPHERE APPEARS MUCH MORE STABLE THAN THE PREVIOUS SYSTEM. THEREFORE...THE CURRENT ANTICIPATED SEVERE WEATHER THREAT IS LOWER. HOWEVER...IF A WARM FRONT SURGES NORTH...THE TRI-STATE REGION WOULD BE FIRMLY IN THE SIGHTS FOR ANOTHER POTENTIAL SEVERE WEATHER EVENT. TUESDAY'S SYSTEM BEARS WATCHING THE MOST BUT THE SYSTEM TOWARDS THE END OF NEXT WEEK ALSO NEEDS TO BE WATCHED. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1038 PM MDT SAT APR 23 2016 VFR CONDITIONS WILL WILL CONTINUE AT KGLD AND KMCK FOR THE NEXT 24 HOURS. KGLD RADAR SHOWS A LINE OF STORMS SHOULD MOVE PAST KMCK AFTER 07Z. THE DISTURBANCE WILL MOVE EAST OVERNIGHT WITH BREEZY WEST NORTHWEST WIND SUNDAY AFTERNOON. WIND SHOULD DECREASE SUNDAY EVENING. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...LOCKHART LONG TERM...RRH AVIATION...FS
Hazardous weather outlook, Apr 23, 4:36 PM CDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 336 PM MDT SAT APR 23 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-242145- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 336 PM MDT SAT APR 23 2016 /436 PM CDT SAT APR 23 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND INTO THE EVENING AS A WEATHER DISTURBANCE MOVES ACROSS THE AREA. STRONG AND GUSTY WINDS AND HAIL TO ONE INCH IN DIAMETER ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING FOR LOCATIONS ALONG AND NORTH OF INTERSTATE 70. STORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS...AND PERHAPS A TORNADO OR TWO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY AND THIS EVENING.
In the hours before
Local storm report, Apr 23, 10:52 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
952 PM MDT SAT APR 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND GST GOODLAND 39.35N 101.71W
04/23/2016 M63 MPH SHERMAN KS ASOS
&&
FSSpecial weather statement, Apr 23, 11:31 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1031 PM MDT SAT APR 23 2016
KSZ041-042-240445-
GREELEY KS-WICHITA KS-
1031 PM MDT SAT APR 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GREELEY AND WICHITA
COUNTIES UNTIL 1045 PM MDT/1145 PM CDT/...
AT 1031 PM MDT/1131 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST OF
TRIBUNE TO 15 MILES SOUTHEAST OF HORACE. MOVEMENT WAS NORTHEAST AT 45
MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LEOTI...SELKIRK...MARIENTHAL AND LYDIA.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3868 10171 3870 10166 3870 10113 3827 10112
3826 10166
TIME...MOT...LOC 0431Z 247DEG 38KT 3864 10164 3830 10159
DRSpecial weather statement, Apr 23, 11:51 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1151 PM CDT SAT APR 23 2016 KSZ002-003-014-015-240515- DECATUR KS-THOMAS KS-RAWLINS KS-SHERIDAN KS- 1151 PM CDT SAT APR 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR DECATUR...RAWLINS...CENTRAL THOMAS AND NORTHWESTERN SHERIDAN COUNTIES UNTIL 1215 AM CDT... AT 1150 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS 11 MILES NORTH OF GEM...OR 13 MILES NORTH OF COLBY...MOVING EAST AT 35 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COLBY...OBERLIN...ATWOOD...LEVANT...REXFORD...SELDEN AND HERNDON. THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 41 AND 61. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3999 10032 3944 10032 3920 10136 3998 10112 TIME...MOT...LOC 0450Z 260DEG 28KT 3958 10098 JN
Local storm report, Apr 24, 1:02 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1202 AM MDT SUN APR 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM TSTM WND GST HERNDON 39.91N 100.79W
04/23/2016 M51 MPH RAWLINS KS MESONET
&&
JNLocal storm report, Apr 24, 1:03 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1203 AM MDT SUN APR 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 PM TSTM WND GST COLBY 39.39N 101.05W
04/23/2016 M57 MPH THOMAS KS MESONET
&&
JNSpecial weather statement, Apr 24, 1:16 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
116 AM CDT SUN APR 24 2016
KSZ003-004-014>016-028-029-240645-
DECATUR KS-LOGAN KS-NORTON KS-GOVE KS-THOMAS KS-GRAHAM KS-
SHERIDAN KS-
116 AM CDT SUN APR 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOVE...WESTERN
GRAHAM...SOUTHERN DECATUR...EASTERN THOMAS...NORTHEASTERN LOGAN...
SOUTHWESTERN NORTON AND SHERIDAN COUNTIES UNTIL 145 AM CDT...
AT 115 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORM 7 MILES SOUTHEAST OF MENLO...OR 9 MILES NORTH OF
GRINNELL...MOVING EAST AT 45 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OAKLEY...HOXIE...QUINTER...GRAINFIELD...GRINNELL...GOVE AND LENORA.
THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 69 AND
111.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3913 10005 3913 10015 3905 10015 3875 10072
3946 10098 3957 10080 3957 10074 3960 10074
3989 10025 3958 9998
TIME...MOT...LOC 0615Z 248DEG 37KT 3926 10067
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 10:17 PM CDT | Special Weather Statement | GLD | Cheyenne, Sherman, Wallace | 28 min |
| Apr 23, 10:46 PM CDT | Special Weather Statement | GLD | Rawlins | 44 min |
| Apr 23, 10:49 PM CDT | Special Weather Statement | GLD | Greeley, Sherman, Wallace | 41 min |
| Apr 23, 10:54 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 51 min |
| Apr 23, 11:22 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 23 min |
| Apr 23, 11:31 PM CDT | Special Weather Statement | GLD | Wichita | 14 min |
| Apr 23, 11:45 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sheridan, Thomas | 30 min |
| Apr 23, 11:51 PM CDT | Special Weather Statement | GLD | Decatur, Rawlins, Thomas | 24 min |
| Apr 24, 12:18 AM CDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 42 min |
| Apr 24, 12:31 AM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 28 min |
| Apr 24, 1:16 AM CDT | Special Weather Statement | GLD | Gove, Sheridan | 29 min |
| Apr 24, 2:01 AM CDT | Special Weather Statement | GLD | Sheridan | 29 min |
| Apr 24, 2:46 AM CDT | Special Weather Statement | GLD | Decatur | 44 min |
| Apr 24, 3:45 AM CDT | Special Weather Statement | GLD | Norton | 15 min |
| Apr 23, 11:46 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 29 min |
| Apr 24, 1:59 AM CDT | Special Weather Statement | GLD | Red Willow | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.